Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 196, NWS Paducah, KY

June 4, 2012McCracken County, Kentucky; Massac County, Pulaski County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jun 4, 2012, 8:33 PM CDT for McCracken County, Kentucky; Massac County, Pulaski County, Illinois. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2012, 8:33 PM CDT (01:33 UTC)
Expired
Jun 4, 2012, 9:15 PM CDT
In force
42 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Massac County, IL, Pulaski County, IL, McCracken County, KY

The radar

The Paducah radar (KPAH), 17 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 8:50 PM CDTHAIL 11 W Round Knob, IL
Jun 4, 8:52 PM CDTTSTM WND GST 561 W Round Knob, IL
Jun 4, 8:52 PM CDTHAIL 1.75Round Knob, ILHAIL THE SIZE OF QUARTERS TO HALF DOLLARS FELL ACROSS MASSAC COUNTY FROM MERMET TO ROUND KNOB TO UNIONVILLE. HAIL UP TO GOLF BALL SIZE WAS OBSERVED AT ROUND KNOB...CAUSING SIGNIFICANT CROP DAMAGE.
Jun 4, 9:11 PM CDTHAIL 0.754 E Metropolis, ILDIME SIZE HAIL REPORTED NEAR UNIONVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 3:25 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.6 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1734 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

046 
WUUS53 KPAH 050133
SVRPAH
ILC127-153-KYC145-050215-
/O.NEW.KPAH.SV.W.0196.120605T0133Z-120605T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
833 PM CDT MON JUN 4 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASSAC COUNTY IN SOUTHERN ILLINOIS...
  EAST CENTRAL PULASKI COUNTY IN SOUTHERN ILLINOIS...
  NORTHWESTERN MCCRACKEN COUNTY IN WESTERN KENTUCKY...

* UNTIL 915 PM CDT.

* AT 829 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR KARNAK...OR 11 MILES SOUTH OF
  VIENNA....MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  METROPOLIS...WEST PADUCAH AND JOPPA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3719 8892 3722 8893 3722 8897 3724 8898
      3732 8889 3722 8857 3704 8872
TIME...MOT...LOC 0134Z 299DEG 18KT 3724 8889
WIND...HAIL 60MPH 1.00IN

$$
1 follow-up statement
507 
WWUS53 KPAH 050157
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
857 PM CDT MON JUN 4 2012

ILC153-050205-
/O.CAN.KPAH.SV.W.0196.000000T0000Z-120605T0215Z/
PULASKI IL-
857 PM CDT MON JUN 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PULASKI COUNTY IN
SOUTHERN ILLINOIS IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3719 8887 3723 8881 3728 8882 3722 8857
      3704 8872
TIME...MOT...LOC 0155Z 291DEG 23KT 3721 8873

$$

ILC127-KYC145-050215-
/O.CON.KPAH.SV.W.0196.000000T0000Z-120605T0215Z/
MASSAC IL-MCCRACKEN KY-
857 PM CDT MON JUN 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL MASSAC
COUNTY IN SOUTHERN ILLINOIS...AND NORTH CENTRAL MCCRACKEN COUNTY IN
WESTERN KENTUCKY UNTIL 915 PM CDT...

AT 850 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THIS STORM WAS LOCATED 6 MILES SOUTH OF NEW COLUMBIA...OR 6 
MILES NORTHWEST OF METROPOLIS...MOVING SOUTHEAST AT 30 MPH. THIS 
STORM IS PASSING JUST NORTH OF METROPOLIS ILLINOIS...AND IS LIKELY 
TO BE A VERY DANGEROUS STORM.

LAT...LON 3719 8887 3723 8881 3728 8882 3722 8857
      3704 8872
TIME...MOT...LOC 0155Z 291DEG 23KT 3721 8873
WIND...HAIL 60MPH 1.75IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:50 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 4, 6:50 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
650 PM CDT MON JUN 4 2012

.UPDATE...
ISSUED AT 650 PM CDT MON JUN 4 2012

REVISED AVIATION DISCUSSION FOR 00Z TAFS.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 133 PM CDT MON JUN 4 2012

SURFACE LOW JUST EAST OF KSTL WILL CONTINUE TO TRACK SSE THIS
EVENING AFTN...WITH THUNDERSTORMS FORECAST TO DEVELOP ACROSS THE
REGION. A CORRIDOR SLIGHT RISK AREA CONTINUES TO EXTEND FROM NEAR
KSTL SOUTH ACROSS THE FA INTO WEST TENNESSEE. PRIMARY HAZARDS
SHOULD BE DAMAGING WINDS AND HAIL. DECENT CAPE VALUES BEING
GENERATED BY THE MODELS...WITH MID AND UPPER LEVEL WINDS
INCREASING SLIGHTLY. SO THE POSSIBILITY SEEMS LEGIT. THE ACTIVITY
WILL QUICKLY SHIFT SOUTH AND EAST OUT OF THE AREA DURING THE FIRST
1/2 OF TONIGHT. SHOULD BE MAINLY DRY AFTER MIDNIGHT...UNLESS THERE
IS LINGERING CONVECTION ALONG THE KY/TN BORDER.

DRY WEATHER FORECAST FOR TUESDAY AND WEDNESDAY. H5 RIDGE OVER
THE CENTRAL U.S. AND A DEEP LOW OFF THE NE COAST WILL KEEP THE
REGION IN NNW FLOW ALOFT DURING THE PERIOD AS HIGH PRESSURE AT THE
SURFACE SLOWLY BUILDS SOUTH. TEMPS WILL BE SLIGHTLY BELOW NORMAL.

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 133 PM CDT MON JUN 4 2012

AT THE START OF THE EXTENDED WE ARE STILL IN A NW FLOW REGIME BUT
LITTLE IF ANY ENERGY OR PERTURBATIONS WERE DETECTED BY THE LATEST
OPERATIONAL MODEL RUNS. HOWEVER THE GFS IS STILL FLIP FLOPPING WITH
A HINT OF MOISTURE SUNDAY VS MONDAY 12Z MON RUN VS THE 6Z RUN
RESPECTIVELY. THE CONSECUTIVE GFS RUNS DO INDICATE AT LEAST A DIRTY
UPPER LEVEL HIGH BY SUNDAY WITH GULF MOISTURE RETURNING AS THE
SURFACE HIGH MEANDERS OFF THE EAST COAST. HOWEVER THE 00Z SUN ECMWF
HOLDS OFF WITH MAIN GULF MOISTURE UNTIL DAY 8. FOR NOW PLAN ON
KEEPING FCST DRY UNLESS COLLABORATION OR THE INIT DICTATES OTHERWISE.

AS FOR TEMPS EXPECT A SLOW WARMUP THROUGH 80S THIS WEEK FINALLY
SOARING INTO THE UPPER 80S TO AROUND 90 FOR THE END OF THE WEEK AND
WEEKEND.

&&

.FIRE WEATHER...
ISSUED AT 133 PM CDT MON JUN 4 2012

A FEW OF THE RAWS SITES ARE STILL FALLING INTO THE SINGLE DIGITS
WHERE LITTLE TO NO RAIN HAD FALLEN AND WILL MONITOR CLOSELY FOR
POSSIBLE HEIGHTENED FIRE WEATHER DANGER.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 650 PM CDT MON JUN 4 2012

AS LOW PRESSURE TRACKS SOUTHEAST ACROSS THE REGION...A FEW SHOWERS
ARE STILL POSSIBLE AT KEVV/KOWB WITH A FEW THUNDERSTORMS POSSIBLE AT
KCGI/KPAH THROUGH THE EARLY EVENING. WILL CONTINUE TO COVER WITH
VCSH FOR NOW. A TREND TOWARDS CLEARING SKIES AND NORTHEAST WINDS
WILL TAKE HOLD LATER TONIGHT AS THE LOW MOVES SOUTH OF THE REGION.
MAINLY CLEAR SKIES WILL PREVAIL ON TUESDAY AS NORTHEAST WINDS PICK
UP TO AROUND 10 KNOTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Jun 4, 2:36 PM CDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
236 PM CDT MON JUN 4 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
236 PM CDT MON JUN 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE CONTINUES TO BE A RISK FOR A FEW SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING ACROSS MOST OF SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS AND WESTERN KENTUCKY. THE PRIMARY HAZARDS WILL BE DAMAGING
WINDS AND HAIL. MOVEMENT OF THE STORMS SHOULD BE SOUTHEAST UP TO
35 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS
REQUESTED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 4, 7:54 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
754 PM CDT MON JUN 4 2012

ILZ088-089-093-KYZ004-050130-
BALLARD KY-JOHNSON IL-PULASKI IL-UNION IL-
754 PM CDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION...PULASKI AND
EXTREME SOUTHWESTERN JOHNSON COUNTIES IN SOUTHERN ILLINOIS...AND
NORTHERN BALLARD COUNTY IN WESTERN KENTUCKY UNTIL 830 PM CDT...

AT 751 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF DONGOLA...OR 14 MILES
SOUTHEAST OF ANNA...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  KARNAK...OLMSTED AND NEW GRAND CHAIN.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 9:06 PM CDTSevere Thunderstorm WarningPAHLivingston39 min
Jun 4, 9:46 PM CDTSevere Thunderstorm WarningPAHCalloway, Lyon, Marshall, Trigg25 min
Jun 4, 10:21 PM CDTSevere Thunderstorm WarningPAHChristian, Trigg39 min
Jun 5, 12:12 AM CDTSevere Thunderstorm WarningPAHTodd22 min
Jun 4, 8:02 PM CDTSevere Thunderstorm WarningPAHAlexander28 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.